Join Date: Aug 2005
Location: Gig Harbor, WA
Bikes: Lynskey R230/Red, Blue Triad SL/Red, Cannondale Scalpel 3/X9
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Originally Posted by Hill Climber
Anyone have to take high blood pressure medication? Although I eat fairly right and certainly get enough exercise, it seems family history and genetics have caught up with me. The doc put me on hydrochlorothiazide. Does anyone have experience with this drug? Will it make me a slug and affect my riding? I certainly don't want health problems, but I hate the thought of having to take something that kills any real possibilities of riding competitively.
Hydrochlorothiazide is a diuretic, which seems like a bad thing until you realize that 1. it works, and 2. it's a hell of a lot better than beta blockers or calcium channel blockers, which can slow your HR response, and in fact can totally eliminate it. Not good for the endurance athlete. So all in all, it's a good choice, and SHOULD NOT make you a slug.
Things to look out for, though, that are specific to riding. HCTZ can make you lose sodium and potassium from the kidneys in the urine, so using something like Endurolytes or a similar product during riding/racing might come in handy. Also, make sure you're keeping up with your fluid intake when you ride. It won't be huge, but your body will likely dehydrate a bit more easily than it did before you started the meds.
There are other things to watch out for that I'm sure you read in the handouts, etc. so I won't bore you with them, but as far as riding/racing is concerned, just make sure you're hydrated and you're keeping those electrolytes flowin'. Any issues or questions, talk to your doc. If there are issues, he/she might switch you to an ACE inhibitor, which IIRC is another good one for athletes.
"Unless he was racing there was no way he could match my speed."